Kansas, 2003

Hail and Damaging Winds in Kansas, August 9, 2003

August 9, 2003 · NWS GLD · 9 events in 2 counties and zones

An intense microburst accompanied a strong thunderstorm as it moved south through Thomas and Logan counties overnight. Measured wind gusts of 75 to 85 mph were received from a number of sources in the town of Colby, and a swath of significant damage occurred from central Thomas county into extreme northeast Logan county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

An intense microburst accompanied a strong thunderstorm as it moved south through Thomas and Logan counties overnight. Measured wind gusts of 75 to 85 mph were received from a number of sources in the town of Colby, and a swath of significant damage occurred from central Thomas county into extreme northeast Logan county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 9, 8:40 PM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 9, 8:40 PM MST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
940 PM MDT SAT AUG 9 2003

HAVE COMPLETED A LATE UPDATE MAINLY TO CONTINUE SLIGHT CHANCE OF
THUNDERSTORMS INTO THE EARLY MORNING. BEST CHANCE IS IN EXTREME
NORTHEAST BUT EVEN THERE MOST OF THE ACTIVITY LOOKS TO BE JUST TO
THE EAST AND HEADING SOUTHEAST. NE TO SW INSTABILITY AXIS ON WHICH
THIS POTENTIAL MCS IS FORMING EXTENDS VIRTUALLY ACROSS MY CWA SO
THINK FOR NEXT 4 HOURS OR SO 20 POP LOOKS REASONABLE EVERYWHERE.
LOTS OF POTENTIAL ENERGY AVAILABLE FOR TAPPING AS THE INSTABILITY
AXIS PASSES FROM NW TO SE. LITTLE CHANGE TO LAST FEW HOURS OF NIGHT
FORECAST.

.GLD...NONE.

RJC
Hazardous weather outlook, Aug 9, 9:32 AM MST, 13 hours 26 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1032 AM MDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL EXPECTED OVER NORTHEAST COLORADO THIS
AFTERNOON. A FEW OF THESE STORMS MAY DRIFT INTO NORTHWEST KANSAS AND
EXTREME SOUTHWEST NEBRASKA THIS EVENING. HOWEVER...DUE TO LIMITED
WIND SHEAR AND MARGINAL INSTABILITY...THUNDERSTORMS ARE NOT EXPECTED
TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL DEVELOP ON SUNDAY AS AN UPPER LEVEL
DISTURBANCE MOVES OVER THE TRI-STATE AREA. A MOIST AND UNSTABLE
AIRMASS WILL COMBINE WITH SUFFICIENT DEEP LAYER SHEAR FOR A FEW
SEVERE THUNDERSTORMS. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME
SEVERE WILL BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LOCKHART

The radar

The Goodland radar (KGLD), 56 km away, was scanning. The volume nearest the first event began at 05:56 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Thomas

When
August 9, 10:58 PM MST
Where
Thomas County, Colby
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.433, -101.050

Thunderstorm Wind, Thomas

When
August 9, 11:00 PM MST
Where
Thomas County, 3 mi NW of Colby
Measured
65 kt (75 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.400, -101.050

Irrigation system blown over.

Thunderstorm Wind, Thomas

When
August 9, 11:01 PM MST
Where
Thomas County, Colby
Measured
72 kt (83 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
39.400, -101.050

Six-inch diameter tree branches broken off, a tree fell on a car and power outages in town of Colby.

Thunderstorm Wind, Thomas

When
August 9, 11:02 PM MST
Where
Thomas County, Colby
Measured
67 kt (77 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
39.133, -100.917

Thunderstorm Wind, Thomas

When
August 9, 11:02 PM MST
Where
Thomas County, Colby Muni Arpt
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.133, -100.850

Hail, Thomas

When
August 9, 11:04 PM MST
Where
Thomas County, Colby
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.133, -100.850

Hail, Logan

When
August 9, 11:38 PM MST
Where
Logan County, 4 mi W of Oakley
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.433, -101.083

Thunderstorm Wind, Logan

When
August 9, 11:45 PM MST
Where
Logan County, Oakley
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.400, -101.050

Thunderstorm Wind, Logan

When
August 9, 11:45 PM MST
Where
Logan County, Oakley
Measured
74 kt (85 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.400, -101.050

Large part of church roof blown off (sheet metal), large tree branches down and power outages in town of Oakley. Minor structural damage inside the church as portions of the ceiling fell.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368001, 5366931, 5368002, 5368003, 5368004, 5368005, 5368006, 5366929, 5366930.